West Virginia, 2018Damaging Wind in West Virginia, June 21, 2018
June 21, 2018 · NWS RNK · 1 event in 1 county or zone
A lone severe thunderstorm brought localized wind damage to Monroe County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lone severe thunderstorm brought localized wind damage to Monroe County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 6:43 PM EST, 16 minutes earlier.
Area forecast discussion, Jun 21, 6:43 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
743 PM EDT Thu Jun 21 2018
.SYNOPSIS...
A weak stationary front just north of the area will sink south
into the region tonight before stalling into Friday night.
Upper level energy riding across the boundary will interact with
tropical moisture in place to produce scattered to numerous
showers and thunderstorms for the remainder of this week into
this weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 725 PM EDT Thursday..
Convection has exited the east, with two areas in the
mountains/foothills, one over southeast WV and another along the
Blue Ridge in Alleghany/Surry County, NC south into Wilkes. This
in association with a vort lobe moving across the southern
Appalachians early this evening.
High-res models have been running too hot on coverage, but
location is not too bad, so expect best coverage the rest of the
evening to stay in the mountains where models weaken the upper
vort lobe, but keep deeper moisture convergence. Given the lack
of very deep convection and the fact the storms are moving and
not as organized, will refrain from issuing any flood watches.
The 22z RAP has better handle on current radar trends and does
try to redevelop more showers/storms from near Roanoke northward
to the Alleghanys.
Will reshape pops to lean toward this solution.
Previous discussion from early afternoon...
Main concern with convective coverage into this evening including
possible hydro issues across the north near the surface front and
severe potential south/east where have seen more sunshine/instability.
However so far early arrival of showers over the mountains has acted to
curtail more widespread heavy rainfall, while deeper convection has
been slow to develop out east given lingering westerly downslope and
lack of support. Latest models continue to show quite a band of showers
with embedded thunder swinging from southwest to northeast this evening
as the vort axis aloft heads northeast and interacts with the surface
front oozing south. Most solutions support this scenario although
differ in the strength of the convective band and also speed of
movement with some Cam output very slow to move the heavier showers
northeast. This would mainly be along the I-64 corridor, swinging
southeast across Lynchburg and down into Southside Va this evening
before lifting out toward midnight. Thus keeping a similar swath of
categorical/likely pops this evening espcly north/east before diminishing
to mostly chance or less coverage overnight as the initial shortwave
lift/diffluence exits. Given the ongoing trend in seeing less
organization, potential weakening of convection toward loss of
heating, and rather high flash flood guidance, wont hoist a short
term watch for now but rather keep mention in the HWO for more
localized flooding per models 1-2 inches of QPF. Lows similar to
the past couple of nights but perhaps slightly cooler low/mid
60s north/west where more showers appear likely.
Surface front likely to be near the Blue Ridge early Friday with more
weak wedging out east and continued southwest flow west. Midwest upper
low to gradually shift east allowing another spoke of energy to push
into the mountains during the afternoon. This should support another
round of at least heavy rain producing showers and storms mountains
where instability west of the surface front will exist. Also models
indicate more shear as the low level southwest jet increases ahead of
the upper system. Models suggesting a bit better severe threat from
southwest sections per more heating, to along the front near the Blue
Ridge including southern sections where likely to intersect more in the
way of northeast flow resulting in better helicity. Continued tropical
Pwats within a stronger more unidirectional southwest flow could
also set the stage for multicellular bands capable of producing
added heavy rain espcly along the Blue where a watch may be needed
Friday pending rainfall from this evening.
Otherwise after some fog early, running with chance pops to start
before ramping up to likely and periods of categorical in the
afternoon, with less deep convection over the far northeast within the
weak wedge. Highs tricky pending where the front ends up and how
expansive clouds/showers are by afternoon. Mav mos remains less
aggressive with the wedge while the Met cooler espcly east
where spots may stay in the cooler 70s all day. Therefore went
closer to the warmer Mav west and a blend east which keeps quite
a range from 80s southeast to only lower 70s far north.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 245 PM EDT Thursday...
Low pressure in the Ohio Valley will lift northeast into New England
by Saturday night. The closed upper low over the Mississippi Valley
will move northeast and slowly open up.
Positive vorticity advection associated with the upper low tracking
out of the Ohio Valley will reach the Appalachians early Saturday
morning. Scattered showers and thunderstorms will continue into
Friday night, before departing to the northeast Saturday morning.
Low temperatures Friday night will range from around 60 degrees
to near 70 degrees in the piedmont.
Mean trough will travel east Saturday across the Mid Atlantic region
and pass to our east Sunday morning. Bulk shear Saturday will be
decent, LIs around minus 1 to minus 3 and cooler mid level
temperatures are all supportive of thunderstorms. SPC in day 3 has
placed a marginal threat of severe weather to our east along the
coastal plain north to Delmarva. Numerous showers and thunderstorms
are expected Saturday afternoon into Saturday night. Saturday highs
will be close to normal with readings from around 70 degrees in the
northwest mountains to around 90 degrees in the piedmont. Saturday
night low temperatures will vary from the the lower 60s in the west
to the lower 70s in the east.
Confidence for all elements is average.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 245 PM EDT Thursday...
A split flow upper-level pattern across North America will gradually
become more consolidated by the middle of next week.
Upper trough axis will continue to rotate east Sunday into Sunday
night. Scattered showers and thunderstorms are expected Sunday with
the best chance in the west. Shortwave crosses the region Monday
along with a surface cold front. GFS is strong and further south
compared to ECMWF.
A large ridge builds over the eastern United States Tuesday and
slowly moves east into Wednesday. 500 MB heights over the Mid
Atlantic region will be around 591dm. subsidence and warmer
temperatures aloft will suppress widespread thunderstorm
development. Will keep Tuesday and Wednesday near normal for
temperatures and mainly dry. The ECMWF allows fore some isolated
convection in the southwest portion of forecast area. A cold front
approaches from the west on Thursday.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 725 PM EDT Thursday...
Mainly VFR this evening with some areas of MVFR with
showers/isolated storms. Best threat of this will lie from
Roanoke to Lewisburg, WV.
Late tonight, looks like showers will fade and/or move
northeast of our area, and amendments as necessary will occur if
showers/storms approach other terminals. With higher lower
level moisture the formation of a layer of low level stratus
tonight with cigs 500 to 1500 feet including patchy fog is at
least likely at most of the taf sites, with lowest cigs at
LYH/BLF/BCB.
Frontal boundary is expected to remain stalled over the region
through Friday. This boundary will be the focus for
showers/storms again on Friday mainly from 17z to the end of the
taf period with varying VFR to MVFR in clouds/showers with
local IFR in areas of heavier rainfall.
Confidence is medium to high that sub-VFR cigs/vsbys occur late
tonight at times at most sites, but lower as to extent/timing of
improvement Friday morning. Confidence low to medium on timing
of showers affecting the area around 04-9z, but higher that most
will see a threat of showers/some storms Friday afternoon, but
will not put thunder as predominate wx type and keep as VCTS
with moderate showers.
.Extended Aviation Discussion...
The front will lift back north Saturday followed by another
cold front passing through from the west on Sunday. This should
result in improving conditions over the weekend with only
periods of sub- VFR likely in more scattered nature showers and
storms through Sunday or Sunday night. Increasing moisture from
rainfall will also result in the opportunity for late night fog
and stratus for much of the period. High pressure spills in
from the north early next week perhaps finally making for a
period of VFR for Monday and Tuesday.
&&
.EQUIPMENT...
As of 200 AM EDT Thursday...
The NOAA weather radio transmitter in Hinton, West Virginia that
is WXM72 and broadcasting at a frequency of 162.425 MHz is off
the air. Parts are on order to repair the transmitter, but there
is no known time of restoration. We apologize for any
inconvenience.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...JH/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...JH/PM/WP
EQUIPMENT...
Hazardous weather outlook, Jun 21, 2:05 PM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
305 PM EDT Thu Jun 21 2018
VAZ019-020-023-024-034-035-045>047-WVZ507-508-221915-
Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell-
Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier-
305 PM EDT Thu Jun 21 2018
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, west central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Bands of showers and strong thunderstorms may result in very heavy
rainfall which could lead to localized flooding through this
evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong thunderstorms with heavy rain may lead to localized flooding
again on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-018-022-WVZ042>044-221915-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Roanoke-
Mercer-Summers-Monroe-
305 PM EDT Thu Jun 21 2018
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Bands of showers and strong thunderstorms may result in very heavy
rainfall which could lead to localized flooding into this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to isolated severe thunderstorms containing damaging winds
could occur on Friday. Very heavy rain may also lead to localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-020-VAZ016-017-032-033-043-044-058-059-221915-
Surry-Stokes-Rockingham-Caswell-Yadkin-Carroll-Floyd-Patrick-
Franklin-Henry-Pittsylvania-Halifax-Charlotte-
305 PM EDT Thu Jun 21 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Strong to isolated severe thunderstorms containing locally damaging
winds are possible into this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Strong to isolated severe thunderstorms containing primarily damaging
winds could occur on Friday. Very heavy rain may also lead to
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-019-VAZ015-221915-
Ashe-Alleghany NC-Watauga-Wilkes-Grayson-
305 PM EDT Thu Jun 21 2018
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...This afternoon and tonight.
Strong to isolated severe thunderstorms containing locally damaging
winds are possible into this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Another round of strong to isolated severe thunderstorms may occur on
Friday. Very heavy rainfall may also result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 21, 3:57 PM EST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT THU JUN 21 2018
VAZ047-212130-
Buckingham-
457 PM EDT THU JUN 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BUCKINGHAM COUNTY...
Until 530 PM EDT
At 457 PM EDT, a strong thunderstorm was located near Tower Hill,
moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buckingham...
Dillwyn...
and Toga.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3748 7842 3749 7875 3750 7876 3755 7879
3765 7853
TIME...MOT...LOC 2057Z 256DEG 21KT 3753 7871
DSSpecial weather statement, Jun 21, 3:59 PM EST, 3 hours before
Special Weather Statement
National Weather Service BLACKSBURG VA
459 PM EDT THU JUN 21 2018
VAZ046-212130-
Appomattox-
459 PM EDT THU JUN 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL APPOMATTOX COUNTY...
Until 530 PM EDT
At 458 PM EDT, a strong thunderstorm was located over Appomattox,
moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Appomattox...
Hixburg...
Appomattox National Historic Park...
and Spout Spring.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3731 7888 3737 7893 3746 7874 3733 7865
TIME...MOT...LOC 2058Z 254DEG 16KT 3735 7885
DS
Special weather statement, Jun 21, 4:25 PM EST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
525 PM EDT THU JUN 21 2018
VAZ047-212200-
Buckingham-
525 PM EDT THU JUN 21 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUCKINGHAM
COUNTY...
Until 600 PM EDT
At 524 PM EDT, a strong thunderstorm was located near Dillwyn, moving
north at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of east central
Buckingham County east of Dillwyn and south of Gold Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3751 7834 3747 7837 3747 7839 3759 7843
3761 7837
TIME...MOT...LOC 2124Z 171DEG 10KT 3752 7837
DSThunderstorm Wind, Monroe
- When
- June 21, 6:59 PM EST
- Where
- Monroe County, 0.99 mi SW of Waiteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.470, -80.443
Two large limbs of a tree were blown down by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754758.